Yeast Infection from Antibiotics: Why it Happens?

If you are suffering from any bacterial infection, your doctor will most certainly prescribe you a dose of antibiotics. Antibiotics help eliminate unwanted microbes from the body. However, antibiotics do not distinguish between good or bad bacteria. Hence in the process of killing bad bacteria, it can wipe out beneficial bacteria as well.

Our body maintains a healthy number of good bacteria for its smooth functioning and overall wellness. A disbalance can cause allergies and side effects like dizziness, diarrhea, nausea, and yeast infection.

What is a yeast infection?

Vagina usually has a small amount of yeast called candida fungus, and the presence of bacteria keeps their outgrowth in check. However, any disruption in vaginal balance can cause a sudden outgrowth of candida. This is referred to as yeast infection.

Yeast infection is common but extremely uncomfortable. Three in four women have been infected by yeast infection at least once in their life, and half of them have recurring episodes of ailment.

Yeast infection can cause irritation, discharge, itchiness, vaginal discomfort, etc. The symptoms also depend on the severity of the infection.

How can antibiotics cause a yeast infection?

The vagina contains a healthy balance of yeast and bacteria for its smooth functioning. A type of bacteria called Lactobacillus is responsible for maintaining the ph. balance of your vagina. The presence of lactobacillus keeps the vagina slightly acidic, which helps keep the growth of yeast in check.

When you are taking antibiotics for any other bacterial infection, it may end up killing the lactobacillus bacteria. This disrupts the vaginal ph. and creates a conducive environment for vaginal yeast to multiply. The sudden outgrowth of yeast in the vagina can cause yeast infection followed by its dreaded symptoms.

How to know whether you have yeast infection caused due to antibiotics?

When you start taking antibiotics for any bacterial infection, it is essential to be aware of signs and symptoms that can point to yeast infection. Early detection can help you avoid a lot of pain and discomfort.

The symptoms of a yeast infection are as follows:

•  The vulva is the area outside your vagina. Itching or burning sensation on or around the vulva can point towards an infection.

•  A sudden increase in vaginal discharge can also be an indicator of yeast infection. The discharge is usually thick, white, odorless, and lumpy.

•  Vaginal rash, pain or soreness, and Redness or swelling of the vulva can also be a symptom of yeast infection.

•  Pain or burning sensation, especially during intercourse and urination could be caused by yeast infection.

•  If you notice these symptoms during your antibiotic medication, it can point towards a yeast infection.

How to prevent and treat yeast infection from antibiotics?

As we mentioned earlier, yeast infections are very common. There are numerous over-the-counter medications available that can help treat yeast infection. Choose the ones that suit you better.

You can get a suppository or an antifungal cream for yeast infections at your local medical shop. You can also order them online and get them delivered to your doorstep.

If you get a yeast infection every time you take antibiotics, it is better to consult your health care provider. They may prescribe a pill containing fluconazole to be taken during your antibiotic medication. Also, you must consult your doctor if you are unsure whether you have a yeast infection or not.

Since broad-spectrum antibiotics wipe out all the bacteria from your body, including the beneficial ones, you need to replenish the good bacteria in your body. There are numerous probiotic supplements containing lactobacillus that can reverse the damage caused by antibiotics.

Adding yogurt to your diet can also help replenish the good bacteria. Yogurt contains lactobacillus bacteria and can increase the number of good bacteria in your body.

Try avoiding antibiotics until necessary. Minor infections can heal by themselves, and the antibiotics do not create a significant difference in the healing time. However, if your health care provider prescribes antibiotics, you must take them but be careful if you notice any after-effects.

Leave a Reply

Your email address will not be published. Required fields are marked *